Texas, 2021

Drought in Texas, May 1 to 31, 2021

May 1 to 31, 2021 · NWS EPZ · 7 events in 7 counties and zones

A little improvement was noted across far eastern El Paso county and western Hudspeth county in May, but most areas remained in Severe(D2) to Exceptional(D4) drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A little improvement was noted across far eastern El Paso county and western Hudspeth county in May, but most areas remained in Severe(D2) to Exceptional(D4) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 9:47 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 30, 9:47 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1047 PM MDT Fri Apr 30 2021

...UPDATED AVIATION...

.AVIATION...06Z TAF CYCLE
Storm system continues to sit to our south tonight resulting in
cloud cover persisting east of ELP-ALM. An isolated -SHRA will be
possible over Hudspeth County into the morning. CIGs will be FEW-
SCT080 SCT-BKN200 across eastern areas, with SKC-FEW250 to the
west. Winds will be AOB 10KT and generally variable overnight as
winds start to flip in direction. Expect winds to become
southwesterly by sunrise, with gusts to 25KT from TCS-DMN and west
after 20Z. Eastern slopes will become gusty by the end of the TAF
period. Skies will gradually clear and become SKC-FEW250 across
the entire area on Saturday as the weather system moves away.

&&

.PREV DISCUSSION...Issued by National Weather Service Albuquerque NM...

.SYNOPSIS...
The storm system responsible for the recent unsettled weather will
continue drifting east into central Texas through Saturday. Drier
air will move into the area Saturday with warmer temperatures and
mostly sunny skies. Strong west to southwest winds are likely on
Sunday with warmer temperatures, very low humidity, and areas of
blowing dust. The next storm system will increase the chance for
some scattered showers over the Gila region and the Sacramento
Mountains Monday. High pressure will begin strengthening over the
region by Tuesday with some of the warmest temperatures so far
this year toward the middle to end of next week.

&&

.DISCUSSION...
.SHORT TERM...Rest of Today through Saturday...
A persistent upper storm system southwest of the Big Bend region
will continue drifting eastward toward central TX thru Saturday.
Relatively moist, easterly flow on the northwest side of this
system will continue spreading cloud cover and even a few SHRA/TS
across west TX into early this evening. Flow aloft transitions to
the north and west thru Saturday with much drier air filtering in
during the afternoon. Temps will trend much warmer with lower
humidity and west to southwest breezes by late day.

&&

.LONG TERM...Sunday through Saturday...
The next upper level trough will move into the Great Basin
quickly by Sunday and spread a large dry intrusion across the
southwest CONUS. Deep mixing and a rather impressive 985mb sfc low
center developing over eastern NM will help tap stronger winds
aloft and lead to widespread windy conditions over all of southern
NM. Gusts of 40-50 mph are looking likely with areas of BLDU.
Temps will be much warmer again with highs in the 80s and low 90s.

The upper level storm system will sag southward into northern NM
Monday while a moist back door cold front slides southward into
eastern NM. Much of the SHRA/TS activity will remain north of the
area as the upper jet and associated moisture and lift is too far
north. Temps will trend a few degrees cooler and winds will also
be lighter compared to Sunday. The remainder of next week will
feature a strong warming trend as upper level high pressure builds
east across northern Mexico Tuesday thru Thursday. This system
may tap an area of subtropical moisture pooling along the Sierra
Madre by Friday and/or Saturday as the upper high moves to the
east. The latest forecast continues to advertise increasing
potential for a few SHRA/TS in this pattern by late week.

&&

.FIRE WEATHER...
The recent stretch of unsettled weather will turn more tranquil
Saturday with drier northwest flow over the region. Critical fire
weather conditions will return Sunday with much stronger west to
southwest winds, very low humidity, warmer temperatures, and an
unstable airmass. A Fire Weather Watch remains in effect Sunday.
Monday will be breezy with cooler temperatures and slightly higher
humidity as another storm system moves north of the area. A ridge
of high pressure will build slowly east into the area Tuesday and
Wednesday then break down over the region Thursday thru Saturday.
Temperatures will trend much warmer with low humidity Tuesday and
Wednesday. A brief break toward higher humidity is possible by
Thursday and Friday as another back door cold front moves in from
the east and an area of subtropical moisture attempts to move
north as the upper ridge axis breaks down over the region. Very
dry southwest winds with potential for more critical fire wx is
possible by next weekend.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 53  83  66  89 /  20   0   0   0
Sierra Blanca           49  77  59  86 /  50  20   0   0
Las Cruces              51  85  61  88 /  20   0   0   0
Alamogordo              48  78  56  85 /  20   0   0   0
Cloudcroft              34  59  45  64 /  20   0   0   0
Truth or Consequences   50  84  60  86 /   0   0   0   0
Silver City             45  78  53  76 /   0   0   0   0
Deming                  46  85  56  86 /   0   0   0   0
Lordsburg               47  86  54  87 /   0   0   0   0
West El Paso Metro      54  82  65  87 /  20   0   0   0
Dell City               46  79  54  88 /  30  10   0   0
Fort Hancock            51  82  61  91 /  40  20   0   0
Loma Linda              48  75  58  82 /  20   0   0   0
Fabens                  52  82  63  90 /  30   0   0   0
Santa Teresa            48  83  61  87 /  20   0   0   0
White Sands HQ          52  81  65  85 /  20   0   0   0
Jornada Range           46  82  56  85 /  10   0   0   0
Hatch                   49  85  60  87 /   0   0   0   0
Columbus                49  85  60  87 /  10   0   0   0
Orogrande               48  80  58  86 /  10   0   0   0
Mayhill                 38  69  51  73 /  20   0   0   0
Mescalero               38  68  48  73 /  10   0   0   0
Timberon                34  65  43  71 /  20   0   0   0
Winston                 36  80  47  77 /   0   0   0   0
Hillsboro               45  81  58  81 /   0   0   0   0
Spaceport               46  83  55  85 /   0   0   0   0
Lake Roberts            36  78  43  76 /   0   0   0   0
Hurley                  41  80  49  79 /   0   0   0   0
Cliff                   40  85  45  84 /   0   0   0   0
Mule Creek              40  80  45  78 /   0   0   0   0
Faywood                 45  80  56  79 /   0   0   0   0
Animas                  46  85  54  86 /   0   0   0   0
Hachita                 45  85  54  85 /   0   0   0   0
Antelope Wells          46  84  56  83 /   0   0   0   0
Cloverdale              47  81  52  79 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for NMZ110>113.

TX...Fire Weather Watch from Sunday morning through Sunday evening
     for TXZ055-056.

&&

32-Pegram/99-ABQ
Hazardous weather outlook, Apr 30, 4:10 AM MST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
510 AM MDT Fri Apr 30 2021

NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
510 AM MDT Fri Apr 30 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered showers, with a slight possibility of a thunderstorm
from about Deming east through tonight. Some light snow possible
above 7500 feet in the Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few showers ending Saturday over Hudspeth County. Becoming windy
Sunday with west winds 20-30 mph with higher gusts. Blowing dust
likely. Critical fire conditions also possible. Windy again Monday
though a bit lighter than Sunday. A slight chance of mountain
showers Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Western El Paso County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extreme(D3) drought remained in place through the month of May.

Drought, Eastern/Central El Paso County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone remained in Extreme(D3) drought through the month. The El Paso Airport recorded 0.18 inches which was 0.25 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The month started with the entire zone in Extreme(D3) drought but through the month saw slow improvement with the northern areas ending in Severe(D2) drought and a small area to the south in Moderate(D1) drought.

Drought, Salt Basin

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The eastern areas started in Exceptional(D4) drought with Extreme(D3) drought over the west. By the end of the month, only the far east was in Exceptional(D4) drought with Severe(D2) drought over the southwest.

Drought, Southern Hudspeth Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with eastern areas in Exceptional(D4) drought with Extreme(D3) drought over the west. Through the month some improvement was noted with just the far east remaining in Exceptional(D4) drought with Severe(D2) drought over the west at the end of May.

Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of May. The Fort Hancock Cooperative Observer reported 0.05 inches of precipitation which was 0.33 inches below normal.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The southeastern portion of the zone was in Exceptional(D4) drought while the northwest remained in Extreme(D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959807, 959808, 959810, 959811, 959812, 959813, 959814.